Alert archive / Oklahoma / Severe Thunderstorm Warnings in 2013

Severe Thunderstorm Warning 241, NWS Tulsa, OK

August 4, 2013Sequoyah County, Oklahoma

NWS Tulsa, OK issued this severe thunderstorm warning at Aug 4, 2013, 4:36 PM CDT for Sequoyah County, Oklahoma. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 4, 2013, 4:36 PM CDT (21:36 UTC)
Expired
Aug 4, 2013, 5:15 PM CDT
In force
39 min
Issued by
NWS Tulsa, OK
Area
Storm-based polygon

County Sequoyah County, OK

The radar

The Western Arkansas radar (KSRX), 43 km from the middle of the area, began a volume at 21:38 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 9.6 hours before the alert went out and 174 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2013-08-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 745 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 2013-08-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 52 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
745 J/kg
Mixed-layer CIN
-71 J/kg
Mixed-layer LCL
890 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
52 m²/s²
0-3 km storm-relative helicity
93 m²/s²
Significant tornado parameter
0.2
Supercell composite
2.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

506 
WUUS54 KTSA 042136
SVRTSA
OKC135-042215-
/O.NEW.KTSA.SV.W.0241.130804T2136Z-130804T2215Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TULSA OK
436 PM CDT SUN AUG 4 2013

THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL SEQUOYAH COUNTY IN EAST CENTRAL OKLAHOMA...

* UNTIL 515 PM CDT

* AT 434 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 3 MILES WEST OF
  SALLISAW...MOVING NORTHEAST AT 15 MPH.

  STORM HAZARDS INCLUDE...
  QUARTER SIZE HAIL...
  WIND GUSTS TO 60 MPH...

* SOME LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
  SALLISAW...BRUSHY LAKE STATE PARK...MARBLE CITY AND BRUSHY.

THIS INCLUDES INTERSTATE 40 BETWEEN MILE MARKERS 300 AND 311.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PEOPLE OUTDOORS SHOULD MOVE INSIDE A STURDY BUILDING. STAY AWAY FROM
WINDOWS AND DOORS UNTIL THE STORM HAS PASSED.

&&

LAT...LON 3552 9457 3538 9481 3549 9494 3564 9478
      3564 9474
TIME...MOT...LOC 2137Z 228DEG 12KT 3548 9483

$$
2 follow-up statements
437 
WWUS54 KTSA 042151
SVSTSA

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
451 PM CDT SUN AUG 4 2013

OKC135-042215-
/O.CON.KTSA.SV.W.0241.000000T0000Z-130804T2215Z/
SEQUOYAH OK-
451 PM CDT SUN AUG 4 2013

...SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 515 PM CDT FOR
CENTRAL SEQUOYAH COUNTY...

AT 447 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR SALLISAW...
MOVING NORTHEAST AT 10 MPH.

STORM HAZARDS INCLUDE...
WIND GUSTS TO 60 MPH...

SOME LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...BRUSHY
LAKE STATE PARK...MARBLE CITY AND BRUSHY.

THIS INCLUDES INTERSTATE 40 BETWEEN MILE MARKERS 304 AND 311.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PEOPLE OUTDOORS SHOULD MOVE INSIDE A STURDY BUILDING. STAY AWAY FROM
WINDOWS AND DOORS UNTIL THE STORM HAS PASSED.

&&

LAT...LON 3540 9477 3551 9491 3564 9478 3564 9474
      3552 9457
TIME...MOT...LOC 2151Z 227DEG 10KT 3550 9480

$$
975 
WWUS54 KTSA 042211
SVSTSA

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
511 PM CDT SUN AUG 4 2013

OKC135-042221-
/O.EXP.KTSA.SV.W.0241.000000T0000Z-130804T2215Z/
SEQUOYAH OK-
511 PM CDT SUN AUG 4 2013

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL SEQUOYAH COUNTY
EXPIRES AT 515 PM CDT...

THE THUNDERSTORM HAS WEAKENED BELOW SEVERE LIMITS...THEREFORE THE
SEVERE THUNDERSTORM WARNING WILL BE ALLOWED TO EXPIRE.

GUSTY WINDS AND HEAVY RAIN WILL STILL BE POSSIBLE WITH THIS STORM.

LAT...LON 3540 9477 3551 9491 3564 9478 3564 9474
      3552 9457
TIME...MOT...LOC 2211Z 227DEG 10KT 3551 9476

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 4, 3:29 PM CDT, 1 hour 7 minutes earlier.

Area forecast discussion, Aug 4, 3:29 PM CDT, 1 hour 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TULSA OK
329 PM CDT SUN AUG 4 2013

.DISCUSSION...
BIGGEST CONCERN THROUGH TONIGHT AND INTO TOMORROW WILL BE THE
POTENTIAL FOR ADDITIONAL HEAVY RAINFALL ALONG THE NRN FRINGES OF THE
FORECAST AREA.

SHOWERS/ISOLATED THUNDERSTORMS CONTINUE ACROSS MUCH OF SE KS/SW
MO/FAR NE OK AND NW AR THIS AFTERNOON...AHEAD OF A MCV CURRENTLY
MOVING E ACROSS SRN KS. CLOUD/PRECIP SHIELD HAS RESULTED IN A
WELL-DEFINED DIFFERENTIAL HEATING BOUNDARY THAT STRETCHED FROM NW OK
INTO WCNTRL AR...WITH RECENT ISOLATED THUNDERSTORM DEVELOPMENT NOTED
S OF KFSM. ONSET OF LOW-LEVEL JET THIS EVENING/OVERNIGHT WILL KEEP
CONVECTION GOING...ALTHOUGH MODEL PLACEMENT OF HEAVIEST RAINFALL
AXIS VARIES THROUGH TONIGHT...WITH THE GFS SLIGHTLY FARTHER S THAN
THE NAM/ECMWF/GEM. CONFIDENCE ISN'T AS HIGH AS THE PAST FEW
DAYS...AND PLAN ON A COMPOSITE QPF SOLUTION AT THIS TIME. WILL
EXTEND THE CURRENT FLASH FLOOD WATCH THROUGH AT 12Z MONDAY...AND
LATER SHIFTS MAY NEED TO EXTEND THIS.

SFC BOUNDARY WILL LIFT GRADUALLY N MONDAY NIGHT INTO TUESDAY...WITH
UPPER FLOW TRANSITIONING TO A MORE WLY DIRECTION. WILL CONTINUE WITH
LOW POPS ALONG THE KS/MO BORDERS...ALTHOUGH BULK OF CONVECTION IS
EXPECTED TO REMAIN TO OUR N.

A SFC FRONT IS EXPECTED TO MOVE INTO THE REGION LATE WEDNESDAY...AND
STALL ACROSS THE AREA THROUGH THE END OF THE WEEK. BROAD WLY/SWLY
UPPER FLOW SHOULD SUPPORT MOSTLY POST-FRONTAL PRECIPITATION WITH THE
FEATURE...AND THE BEST CHANCES APPEAR TO BE WEDNESDAY NIGHT INTO
THURSDAY AT THIS TIME. ECMWF/GFS SUGGEST A REASONABLE SUB-TROPICAL
CONNECTION DURING THIS PERIOD...SO WE'LL NEED TO BE AWARE OF
ADDITIONAL HEAVY RAINFALL.

MONDAY/TUESDAY SHOULD BE THE HOTTEST DAYS OF THE COMING WEEK...WITH
HIGHS PUSHING 100F ACROSS MUCH OF ERN OK/WCNTRL AR. WILL LIKELY NEED
HEAT HEADLINES FOR THESE DAYS...BUT WILL DEFER TO EVENING/NIGH CREW
FOR FINAL DECISION.

&&

.PRELIMINARY POINT TEMPS/POPS...
TUL   74  99  77 100 /  30  10  10  10
FSM   74  97  75 100 /  30  30  10  10
MLC   75 100  76 101 /  20  10  10  10
BVO   73  97  72 100 /  40  20  20  10
FYV   72  93  73  95 /  60  40  20  10
BYV   69  90  72  94 /  70  60  20  10
MKO   72  99  74  99 /  30  20  10  10
MIO   72  96  74  97 /  70  30  30  10
F10   75  99  76 100 /  20  10  10  10
HHW   75 100  75 100 /  10  10  10  10

&&

.TSA WATCHES/WARNINGS/ADVISORIES...
OK...FLASH FLOOD WATCH UNTIL 7 AM MONDAY FOR OKZ056-OKZ057-OKZ058-
     OKZ063.

AR...FLASH FLOOD WATCH UNTIL 7 AM MONDAY FOR ARZ001-ARZ002-ARZ010-
     ARZ011.

&&

SHORT TERM...22
LONG TERM....18
Hazardous weather outlook, Aug 4, 4:22 PM CDT, 14 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TULSA OK
422 PM CDT SUN AUG 4 2013

ARZ001-002-010-011-019-020-029-OKZ049-053>076-051000-
ADAIR OK-BENTON AR-CARROLL AR-CHEROKEE OK-CHOCTAW OK-CRAIG OK-
CRAWFORD AR-CREEK OK-DELAWARE OK-FRANKLIN AR-HASKELL OK-LATIMER OK-
LE FLORE OK-MADISON AR-MAYES OK-MCINTOSH OK-MUSKOGEE OK-NOWATA OK-
OKFUSKEE OK-OKMULGEE OK-OSAGE OK-OTTAWA OK-PAWNEE OK-PITTSBURG OK-
PUSHMATAHA OK-ROGERS OK-SEBASTIAN AR-SEQUOYAH OK-TULSA OK-WAGONER OK-
WASHINGTON OK-WASHINGTON AR-
422 PM CDT SUN AUG 4 2013

THIS OUTLOOK IS FOR NORTHWEST AND WEST CENTRAL ARKANSAS AS WELL AS
MUCH OF EASTERN OKLAHOMA.

.DAY ONE...TONIGHT.
TORNADO.
	RISK...LIMITED.
	AREA...ARKANSAS RIVER VALLEY IN EAST CENTRAL OKLAHOMA AND WEST
               CENTRAL ARKANSAS.
	ONSET...ONGOING THROUGH 7 PM.

SEVERE THUNDERSTORM.
	RISK...ELEVATED.
	AREA...EASTERN OKLAHOMA AND NORTHWEST ARKANSAS.
	ONSET...ONGOING.

FLASH FLOOD.
	RISK...ELEVATED.
	AREA...NORTHEAST OF A NOWATA TO JAY TO FAYETTEVILLE LINE.
	ONSET...ONGOING.

HEAVY RAIN.
	RISK...LIMITED.
	AREA...EASTERN OKLAHOMA AND NORTHWEST ARKANSAS.
	ONSET...ONGOING.

DANGEROUS HEAT.
	RISK...ELEVATED.
	AREA...SOUTHEAST OKLAHOMA AND WEST CENTRAL ARKANSAS.
	ONSET...ONGOING THROUGH EARLY EVENING.

DISCUSSION...
THUNDERSTORMS HAVE DEVELOPED THIS AFTERNOON ALONG A BOUNDARY
ORIENTED ALONG THE ARKANSAS RIVER IN WEST CENTRAL ARKANSAS AND
INTO EAST CENTRAL OKLAHOMA. WIDESPREAD SEVERE WEATHER IS NOT
ANTICIPATED...BUT THERE IS SUFFICIENT INSTABILITY IN PLACE TO
SUPPORT A DOWNBURST AND LARGE HAIL THREAT. IN ADDITION...DUE TO
THE PRESENCE OF THE BOUNDARY...ITS LOCAL EFFECTS ON THE LOW LEVEL
SHEAR...AND VERY HIGH MOISTURE POOLED ON ITS NORTH SIDE...A
LIMITED TORNADO THREAT ALSO EXISTS.

WIDESPREAD SHOWERS WITH ISOLATED THUNDERSTORMS CONTINUE LATE THIS
AFTERNOON ACROSS AREAS ALONG AND NORTH OF HIGHWAY 412 IN NORTHEAST
OKLAHOMA AND NORTHWEST ARKANSAS. THE MAIN THREAT WITH THIS WILL BE
LOCALIZED FLOODING DUE TO EARLIER HEAVY RAINS AND ANTECEDENT SOIL
CONDITIONS.

TONIGHT...ANOTHER THUNDERSTORM COMPLEX IS EXPECTED TO DEVELOP IN
KANSAS AND MOVE TO THE SOUTHEAST TOWARD PARTS OF NORTHEAST
OKLAHOMA AND NORTHWEST ARKANSAS. LOCALIZED HEAVY RAINS AND
FLOODING POTENTIAL WILL BE THE MAIN CONCERN...BUT A LIMITED THREAT
OF GUSTY WINDS AND HAIL WILL EXIST. A FLASH FLOOD WATCH CONTINUES
FOR AREAS NORTH AND EAST OF A NOWATA TO JAY TO FAYETTEVILLE LINE
THROUGH SUNRISE MONDAY MORNING.

IN ADDITION TO THE THUNDERSTORMS...HOT AND HUMID CONDITIONS
CONTINUE ACROSS PORTIONS OF SOUTHEAST OKLAHOMA AND WEST CENTRAL
ARKANSAS...WITH TRIPLE DIGIT HEAT INDICES TO CONTINUE THROUGH THE
REST OF THE AFTERNOON AND INTO THE EARLY EVENING.

SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
ACTIVATION OF THE REGIONAL SPOTTER NETWORK LIKELY.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.
MONDAY THROUGH WEDNESDAY...THUNDERSTORM POTENTIAL...DANGEROUS HEAT POTENTIAL.
THURSDAY...THUNDERSTORM POTENTIAL.
FRIDAY AND SATURDAY...THUNDERSTORM POTENTIAL...DANGEROUS HEAT POTENTIAL.

EXTENDED DISCUSSION...
THUNDERSTORM CHANCES WILL GRADUALLY DECREASE MONDAY AND TUESDAY...AND
WILL BE CONFINED MAINLY TO WESTERN ARKANSAS AS RIDGING STRENGTHENS
ALOFT. A WEAK FRONTAL BOUNDARY WILL BRING THUNDERSTORM CHANCES TO
THE REGION FOR THE MIDDLE TO LATTER HALF OF THE WEEK AND INTO THE
WEEKEND. HOT AND HUMID WEATHER...WITH TRIPLE DIGIT HEAT INDICES...WILL
PERSIST SOUTH OF THIS FRONT.

WWW.SRH.NOAA.GOV/TULSA CONTAINS ADDITIONAL INFORMATION.

In the hours before

Special weather statement, Aug 4, 3:54 PM CDT, 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
354 PM CDT SUN AUG 4 2013

OKZ072-074-076-042130-
HASKELL OK-LE FLORE OK-SEQUOYAH OK-
354 PM CDT SUN AUG 4 2013

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A
SIGNIFICANT WEATHER ADVISORY EFFECTIVE UNTIL 430 PM CDT
FOR THE FOLLOWING COUNTIES...

IN SOUTHEAST OKLAHOMA
     NORTHEASTERN HASKELL AND NORTHERN LE FLORE

IN EAST CENTRAL OKLAHOMA
     SOUTHERN SEQUOYAH

AT 354 PM CDT...A STRONG THUNDERSTORM WAS LOCATED 7 MILES NORTHWEST
OF COWLINGTON...MOVING EAST AT 5 MPH. SOME LOCATIONS THAT WILL BE
AFFECTED BY THIS STORM INCLUDE...COWLINGTON.

THIS STORM WILL BE CAPABLE OF PRODUCING WIND GUSTS TO 50 MPH.
RESIDENTS IN THESE AREAS SHOULD REMAIN ALERT IN CASE THE SIGNIFICANT
WEATHER ADVISORY IS UPGRADED TO A WARNING.

LAT...LON 3545 9477 3526 9471 3525 9491 3536 9495
TIME...MOT...LOC 2054Z 257DEG 6KT 3532 9484
Special weather statement, Aug 4, 4:25 PM CDT, 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
425 PM CDT SUN AUG 4 2013

OKZ072-042200-
SEQUOYAH OK-
425 PM CDT SUN AUG 4 2013

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A
SIGNIFICANT WEATHER ADVISORY EFFECTIVE UNTIL 500 PM CDT
FOR THE FOLLOWING COUNTY...

IN EAST CENTRAL OKLAHOMA
     CENTRAL SEQUOYAH

AT 425 PM CDT...A STRONG THUNDERSTORM WAS LOCATED 4 MILES SOUTHWEST
OF SALLISAW...MOVING EAST AT 10 MPH. SOME LOCATIONS THAT WILL BE
AFFECTED BY THIS STORM INCLUDE...SALLISAW.

THIS STORM WILL BE CAPABLE OF PRODUCING WIND GUSTS TO 50 MPH.
RESIDENTS IN THESE AREAS SHOULD REMAIN ALERT IN CASE THE SIGNIFICANT
WEATHER ADVISORY IS UPGRADED TO A WARNING.

LAT...LON 3539 9468 3538 9489 3540 9490 3547 9491
      3551 9468
TIME...MOT...LOC 2125Z 258DEG 9KT 3543 9483

The office that day

Everything else NWS Tulsa, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 4, 2:47 AM CDTRiver Flood WarningTSAOttawa7 days
Aug 4, 3:54 PM CDTSpecial Weather StatementTSASequoyah36 min
Aug 4, 4:01 PM CDTSevere Thunderstorm WarningTSAHaskell, LeFlore, Sequoyah29 min
Aug 4, 4:25 PM CDTSpecial Weather StatementTSASequoyah35 min
Aug 4, 5:22 PM CDTSpecial Weather StatementTSASequoyah38 min

Nearby

Severe Thunderstorm Warnings in Oklahoma, 2013Every severe thunderstorm warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.